Montana, 2008Hail and Damaging Winds in Montana, August 9, 2008
August 9, 2008 · NWS MSO · 5 events in 2 counties and zones
A cold front pushed over Western Montana on the afternoon and evening of 08/09/2008. Strong shear, instability and good upper level jet support provided a good thunderstorm environment and resulted in several storms producing hail and thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed over Western Montana on the afternoon and evening of 08/09/2008. Strong shear, instability and good upper level jet support provided a good thunderstorm environment and resulted in several storms producing hail and thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 9, 9:02 AM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 9, 9:02 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1002 AM MDT SAT AUG 9 2008
.UPDATE...INCREASED POPS...THUNDERSTORMS AND CLOUDS ACROSS NORTH-
CENTRAL IDAHO THIS MORNING.
&&
.DISCUSSION...CONVECTION CONTINUES ACROSS PORTIONS OF NORTH-
CENTRAL IDAHO AND NORTHWEST MONTANA. HAVE INCREASED THIS THREAT
ACCORDINGLY FOR THIS MORNINGS FORECAST. SO FAR...MODERATE RAINFALL
HAS BEEN ASSOCIATED WITH STORMS.
THE SYNOPTIC PATTERN FAVORS STRONG CONVECTION WITH SOME STORMS
CAPABLE OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS...AND BRIEF
BUT HEAVY RAINFALL. AN UPPER-LEVEL NEGATIVELY-TILTED TROUGH OF
LOW PRESSURE WILL SWEEP ACROSS THE NORTHERN ROCKIES TODAY
PROVIDING STRONG LIFT. THE ATMOSPHERE IS VERY UNSTABLE AND MOIST
WITH PRECIPITABLE WATER VALUES NEAR ONE INCH. IN ADDITION...WIND
SHEAR FAVORS SOME STORMS BECOMING ORGANIZED AND LONG-LIVED...THUS
PROVIDING TIME FOR CELLS TO DEVELOP STRONGLY AND MAINTAIN THEIR
STRENGTH FOR EXTENDED LENGTH OF TIME. EXPECT CONVECTION TO
INCREASE IN INTENSITY AND COVERAGE DURING THE DAY...PEAKING ABOUT
MID AFTERNOON THROUGH THE EARLY EVENING HOURS.
&&
.AVIATION...NORTHWEST MONTANA AND NORTH-CENTRAL IDAHO AIRFIELDS
WILL BE INFLUENCED BY SCATTERED THUNDERSTORMS THROUGH THE EARLY
MORNING HOURS. AN INCREASING TREND IN COVERAGE/INTENSITY OF
STORMS IS EXPECTED THIS AFTERNOON...THEN CONTINUING THROUGH THE
EVENING HOURS. STORMS WILL CAPABLE OF PRODUCING HAIL...STRONG
WINDS...AND BRIEF HEAVY RAIN. HIGHER TERRAIN WILL BE OBSCURED IN
CLOUDS/PRECIPITATION WHERE STORMS DEVELOP AND TRACK THROUGH THE
REGION.
&&
.PREV DISCUSSION... /ISSUED 353 AM MDT SAT AUG 9 2008/
..SEVERE WEATHER LIKELY ACROSS WESTERN MONTANA AND PORTIONS OF
NORTH CENTRAL IDAHO TODAY...
DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
PORTIONS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO EARLY THIS
MORNING IN RESPONSE TO A SHORT WAVE PROPAGATING THROUGH THE FLOW.
OVERNIGHT CONVECTION PRODUCED CLOUD COVER WHICH HAS KEPT MANY
LOCATIONS QUITE WARM. HOWEVER THE LATEST SATELLITE TRENDS POINT
TOWARDS SOME CLEARING THIS MORNING WHICH WILL ALLOW TEMPERATURES
TO WARM THROUGH EARLY AFTERNOON. THATS WHEN THINGS GET REALLY
INTERESTING.
WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH SEVERE
WEATHER LIKELY IN MANY LOCATIONS. A STRONG COLD FRONT IS CURRENTLY
COMING ASHORE IN WESTERN WASHINGTON. AS THE FRONT APPROACHES...
INCREASING INSTABILITY (CAPE IN THE 1000-2000J/KG RANGE...LIS
BETWEEN -3 AND -6 AND VERY STEEP LAPSE RATES OF 8-9 C/KM) WILL
INTERACT WITH STRONG VERTICAL SHEAR (BULK SHEAR VALUES OF 25-50
KTS) AS WELL AS MID AND UPPER LEVEL JET MAXES TO PRODUCE ORGANIZED
AND POTENTIALLY LONG LIVED THUNDERSTORMS. THE MAIN THREATS WITH
THESE STORMS WILL BE STRONG...POTENTIALLY DAMAGING WINDS AND LARGE
HAIL. THERE WILL ALSO BE THE THREAT FOR PERIODS OF HEAVY RAINFALL
WITH THUNDERSTORMS GIVEN PRECIPITABLE WATER VALUES REMAINING NEAR
1.00 INCHES. BUT STORM MOTIONS SHOULD BE FAST ENOUGH TO AVOID
MAJOR FLASH FLOODING ISSUES. THUNDERSTORMS WILL FIRST FORM OVER
THE MOUNTAINS OF IDAHO LATE THIS MORNING IN ADVANCE OF THE FRONT
AND THEN MOVE EAST AND NORTH ACROSS WESTERN MONTANA THROUGH THE
LATE AFTERNOON AND EVENING HOURS. STORMS SHOULD BE EAST OF THE
DIVIDE SHORTLY AFTER 06Z (MIDNIGHT MDT) WITH SKIES BECOMING PARTLY
CLOUDY FOR THE REMAINDER OF THE NIGHT. COOLER...POST FRONTAL
CONDITIONS ARE EXPECTED ON SUNDAY WITH SOME WEAKER SHOWERS AND
THUNDERSTORMS FORMING DURING THE AFTERNOON.
SUNDAY NIGHT AND MONDAY...THE NORTHERN ROCKIES WILL STILL BE UNDER
THE INFLUENCE OF THE EXITING UPPER TROUGH. BUT MOST OF THE ENERGY
WILL BE CONFINED TO THE EXTREME NORTHERN BORDER AND ALONG THE
DIVIDE. FOR MID WEEK...A WARMING AND DRYING TREND IS EXPECTED AS
THE UPPER RIDGE ONCE AGAIN AMPLIFIES OVER THE REGION. THE MODELS
ARE STRUGGLING IN THEIR DEPICTION OF THE SLOW MOVING NEARLY
STATIONARY UPPER TROUGH OVER THE CENTRAL CANADIAN PROVINCES. SOME
MODELS ARE NOW SUGGESTING SOME OF THIS ENERGY WILL RETROGRADE BACK
INTO THE INTERMOUNTAIN WEST BY THE END OF THE WEEK. SINCE THIS IS
A NEW SCENARIO AND VERY DIFFERENT FROM PREVIOUS RUNS...HAVE MADE
NO CHANGES TO GOING FORECAST WHICH KEEPS A MAINLY DRY AND WARM
FORECAST UNDER A RIDGE. WILL CONTINUE TO MONITOR LATER RUNS FOR
BETTER CONSISTENCY BEYOND WEDNESDAY.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...MSJ
LONG TERM....DICKERSON
AVIATION...MSJ
Hazardous weather outlook, Aug 9, 7:15 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
815 AM MDT SAT AUG 9 2008
IDZ005>010-MTZ001>007-043-100600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
815 AM MDT SAT AUG 9 2008 /715 AM PDT SAT AUG 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS
MORNING AND THIS AFTERNOON AS A VERY MOIST AND UNSTABLE ATMOSPHERE
INTERACTS WITH A COLD FRONT APPROACHING THE REGION. SOME STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. FLASH
FLOODING IS POSSIBLE WITH THE ABUNDANT MOISTURE IN THE
ATMOSPHERE...HOWEVER STORM MOTIONS WILL BE FAST ENOUGH TO MINIMIZE
ANY WIDESPREAD POTENTIAL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
3 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Missoula
- When
- August 9, 12:20 PM MST to 12:25 PM MST
- Where
- Missoula County, 5 mi SSE of Clinton
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 46.713, -113.690
National Weather Service employee reported 2 tree tops blown off with structural damage to a neighbor's roof. Winds estimated to be 53 mph.
Thunderstorm Wind, Missoula
- When
- August 9, 12:20 PM MST to 12:25 PM MST
- Where
- Missoula County, 4 mi SSE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 46.727, -113.698
National Weather Service employee reported the metal roof on the Rock Creek Lodge was blown off from thunderstorm winds.
Thunderstorm Wind, Missoula
- When
- August 9, 12:20 PM MST to 12:25 PM MST
- Where
- Missoula County, 4 mi W of Nimrod
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 46.720, -113.514
National Weather Service employee reported several cottonwood trees blown down along Interstate 90, 4 miles west of Nimrod. The trees fell onto the highway obstructing traffic.
Heavy Rain, Granite
- When
- August 9, 12:32 PM MST to 12:33 PM MST
- Where
- Granite County, 1 mi E of Bearmouth
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 46.700, -113.299
National Weather Service employee reported that heavy rainfall from a thunderstorms caused a rock and debris slide with some overwash onto the frontage road near Bearmouth Lodge.
Hail, Missoula
- When
- August 9, 5:28 PM MST to 5:35 PM MST
- Where
- Missoula County, 4 mi SSE of Clinton
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.727, -113.698
National Weather Service employee reported 1.25 inch diameter hail on Interstate 90 between Clinton and the Rock Creek Road exits.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 9, 20084 injured · $1.0 million · 1 in hail · 5 events
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 9 to 10, 2008$25,000 · 8 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.25 in hail · 14 events
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
- Tornado and Hail in Montana, August 9 to 10, 2008EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128454, 128464, 128469, 128472, 128474.